Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 15, NWS Aberdeen, SD

June 7, 2005Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 7, 2005, 11:56 PM CDT for Roberts County, South Dakota. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2005, 11:56 PM CDT (04:56 UTC)
Expired
Jun 8, 2005, 12:45 AM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:18 AM CDTTSTM WND GST 60Sisseton, SDNUMEROUS TREES DOWN IN THE CITY OF SISSETON
Jun 8, 12:28 AM CDTTSTM WND GST 61Sisseton, SD
Jun 8, 12:30 AM CDTTSTM WND GST 70Sisseton, SDNUMEROUS TREES DOWN IN AND AROUND SISSETON...POWER OUTAGES REPORTED BY LAW ENFORCEMENT
Jun 8, 12:49 AM CDTTSTM WND DMGSisseton, SDNUMEROUS TREES DOWN IN AND AROUND SISSETON...POWER OUTAGES REPORTED BY LAW ENFORCEMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 080456
TORABR
SDC109-080545-
/O.NEW.KABR.TO.W.0015.050608T0456Z-050608T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1245 AM CDT(1145 PM MDT)

* AT 1156 PM CDT(1056 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO 16 MILES SOUTHWEST OF SISSETON..MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  SISSETON AROUND 1210 AM CDT(1110 PM MDT)
  CLAIRE CITY AROUND 1220 AM CDT(1120 PM MDT)
  NEW EFFINGTON AROUND 1225 AM CDT(1125 PM MDT)
  ROSHOLT...VICTOR AROUND 1230 AM CDT(1130 PM MDT)

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4562 9722 4541 9720 4579 9662 4593 9659
      4594 9721

$$
LILES
1 follow-up statement
000 
WWUS53 KABR 080511
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1211 AM CDT WED JUN 8 2005

SDC109-080545-
/O.CON.KABR.TO.W.0015.000000T0000Z-050608T0545Z/
ROBERTS SD-
1211 AM CDT WED JUN 8 2005

...A TORNADO WARNING CONTINUES FOR ROBERTS COUNTY UNTIL 1245 AM
CDT(1145 PM MDT)...

AT 1207 AM CDT(1107 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. 
THIS DANGEROUS STORM WAS LOCATED 5 MILES EAST OF RUDEBUSCH 
CORNER...OR 16 MILES SOUTH OF SISSETON...AND MOVING NORTH AT 35 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR PEEVER BY 1225 AM CDT.
  5 MILES EAST OF SISSETON BY 1245 AM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4562 9722 4541 9720 4541 9705 4547 9696
      4577 9677 4586 9720

$$
LILES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 10:45 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 7, 10:45 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT TUE JUN 7 2005

.UPDATE...ONGOING SEVERE CONVECTION ACROSS THE AREA HAS BEEN
PRODUCING FLASH FLOODING AND SOME DAMAGING STRAIGHTLINE WINDS. NEW
GRIDS AND WORDS BEING KICKED OUT THE DOOR AT THIS TIME FOR TOR WATCH
432. REMAINING WATCHES REMAIN IN EFFECT UNTIL 5Z.      DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS FOR THIS DAY IS ON SHORT TERM.  MODELS SEEM TO BE HANDLING
THINGS WELL. MODELS AGREE ON UPPER H5 WAVE MOVING NORTH AND
STRENGTHENING.  THIS WILL PUSH A SURFACE REFLECTION INTO THE WESTERN
PART OF SOUTH DAKOTA.  IT WILL INTERACT WITH OLD FRONTAL BOUNDARY IN
PLACE ACROSS THE STATE.  PLACEMENT OF THIS BOUNDARY IS A LITTLE
ELUSIVE BUT WILL BE MAJOR IN SPOTTING STRONGEST WEATHER.  AT THIS
TIME EXPECT CONVECTION TO CONTINUE IN THE WEST AND ALSO EXPECT TO
SEE CONVECTION FIRING EAST OF THE RIVER.  CAPE VALUES ARE AROUND
3K-4K WITH LIFTED INDEX VALUES APPROACHING -10.  7/00Z WRF MODELS
SUGGESTS CONVECTION LINING OUT NORTH TO SOUTH IN THE WESTERN PART OF
THE STATE AND MOVING EAST.  EXPECT IT TO MEET EAST RIVER CONVECTION
LATER TONIGHT AND FINALLY MOVING OUT OF THE STATE AFTER MIDNIGHT.
BY TOMORROW THE WAVE HAS PASSED AND THIS AREA IS LEFT IN SOUTHWEST
FLOW ALOFT AND SHOULD BE A PLEASANT DAY.  LEFT OVER BAROCLINIC ZONES
WILL HELP FOCUS FUTURE CONVECTION.  DID INCLUDE ANOTHER EPISODE OF
AFTERNOON CONVECTION THURSDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH TUESDAY.
LATEST MODELS RUNS DONT REALLY ALTER MUCH IN THEIR THINKING. STILL
SHOWING BROAD WRN CONUS TROF WITH ERN CONUS RIDGE. GFS CONTS TO SHOW
WAVES EJECTING OUT OF TROF OVER REGION SATURDAY AND AGAIN SUNDAY
NIGHT. THE ECMWF CONCURS WITH OVERALL JIST OF THINKING..ALTHO MINOR
TIMING ISSUES ARISE. SUNDAY STILL APPEARS TO BE DRY AS WEAK 5H S/W
RIDGING MOVES OVER CWA AND HIGH PUSHES IN FROM THE WEST. ALTHO ALSO
ADMIT THAT THIS FAR OUT TIMING OF WAVES RESPONSIBLE FOR CONVECTION
DIFFICULT AT BEST. CONT TO KEEP TUESDAY DRY AS WRN TROF SHEARS AND
LIFTS...ALTHO FEELING IS THAT THIS MAY BE A TAD TOO QUICK.

CURRENT FCST TEMPS STILL REMAIN REASONABLE GIVEN WAA REGIME OVER
AREA BALANCED WITH EXPECTED CLOUD COVER. DID MINOR COSMETIC TWEAKING
BUT OVERALL TEMPS PRETTY MUCH LEFT AS INHERITED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HINTZ
Hazardous weather outlook, Jun 7, 11:17 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CDT TUE JUN 7 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-081100-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS LATER THIS
AFTERNOON...RESULTING IN WIDESPREAD THUNDERSTORM DEVELOPMENT.
THUNDERSTORMS WILL DEVELOP AFTER 3 PM CDT...WITH SOME STORMS QUICKLY
BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60
MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-081100-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS THIS AFTERNOON.
THIS LOW WILL INTERACT WITH WARM AND UNSTABLE AIR ALREADY IN PLACE
ACROSS THE EAST. WIDESPREAD THUNDERSTORM ACTIVITY WILL DEVELOP BY 5
PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY
HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT THIS AFTERNOON.

HINTZ

In the hours before

Local storm report, Jun 7, 8:10 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      MCLAUGHLIN              45.81N 100.81W
06/07/2005                   CORSON             SD   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER IN THE STREETS OF MCLAUGHLIN.

&&

LILES
Local storm report, Jun 7, 10:32 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 NW POLLOCK            45.94N 100.35W
06/07/2005  0.88 INCH        CAMPBELL           SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 7, 11:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1136 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     POLLOCK                 45.90N 100.29W
06/07/2005  60 MPH           CAMPBELL           SD   CO-OP OBSERVER

&&

TMT
Local storm report, Jun 7, 11:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             IPSWICH                 45.44N 99.03W
06/07/2005  0.88 INCH        EDMUNDS            SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 7, 11:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND GST     BRENTWOOD COLONY        45.15N 99.30W
06/07/2005  65 MPH           FAULK              SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 7, 11:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     REE HEIGHTS             44.52N 99.20W
06/07/2005  60 MPH           HAND               SD   EMERGENCY MNGR

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:01 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jun 7, 7:45 PM CDTSevere Thunderstorm WarningABRCorson60 min
Jun 7, 8:03 PM CDTTornado WarningABRJones57 min
Jun 7, 8:27 PM CDTSevere Thunderstorm WarningABRCampbell63 min
Jun 7, 8:44 PM CDTSevere Thunderstorm WarningABRCorson21 min
Jun 7, 8:47 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully58 min
Jun 7, 8:56 PM CDTFlash Flood WarningABRCampbell6 hr
Jun 7, 9:09 PM CDTSevere Thunderstorm WarningABRJones, Lyman66 min
Jun 7, 9:44 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 7, 9:52 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Potter, Sully42 min
Jun 7, 10:00 PM CDTSevere Thunderstorm WarningABRFaulk, Hand60 min
Jun 7, 10:13 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds62 min
Jun 7, 10:31 PM CDTTornado WarningABRMcPherson14 min
Jun 7, 10:32 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 7, 10:46 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 7, 10:48 PM CDTTornado WarningABRBrown42 min
Jun 7, 10:50 PM CDTTornado WarningABREdmunds, McPherson40 min
Jun 7, 11:03 PM CDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jun 7, 11:06 PM CDTTornado WarningABRDay, Spink24 min
Jun 7, 11:11 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin64 min
Jun 7, 11:25 PM CDTTornado WarningABRMarshall50 min
Jun 7, 11:33 PM CDTTornado WarningABRBrown27 min
Jun 7, 11:35 PM CDTTornado WarningABRDay25 min
Jun 7, 11:37 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson31 min
Jun 7, 11:45 PM CDTFlash Flood WarningABRWalworth6 hr
Jun 7, 11:59 PM CDTSevere Thunderstorm WarningABRGrant31 min
Jun 8, 12:03 AM CDTSevere Thunderstorm WarningABRDeuel42 min
Jun 8, 12:15 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin45 min
Jun 8, 12:29 AM CDTSevere Thunderstorm WarningABRGrant31 min
Jun 8, 12:44 AM CDTSevere Thunderstorm WarningABRDeuel31 min
Jun 8, 1:21 AM CDTFlash Flood WarningABRRoberts3 hr
Jun 8, 3:34 PM CDTFlash Flood WarningABRBrown12 hr

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.